Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 268, NWS Springfield, MO

May 31, 2008McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2008, 9:41 AM CDT for McDonald County, Newton County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2008, 9:41 AM CDT (14:41 UTC)
Expired
May 31, 2008, 10:45 AM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 8:53 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:49 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 31, 6:49 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT MAY 31 2008

...UPDATE TO AVIATION...

.UPDATE...

EYES ARE CURRENTLY FOCUSED STAGE WEST. WARM ADVECTION REGIME OVER
SOUTHEASTERN KANSAS HAS LED TO VIGOROUS THUNDERSTORM DEVELOPMENT.
NUMEROUS REPORTS OF VERY LARGE HAIL HAVE BEEN RECEIVED WITH THIS
ACTIVITY IN AND NEAR THE WICHITA AREA. THE BULK OF THIS ACTIVITY
WILL REMAIN JUST TO THE WEST OF THE OUTLOOK AREA THROUGH MID
MORNING...WITH THE BETTER RISK OF STORMS OVER OUR EXTREME
SOUTHEAST KANSAS COUNTIES FROM MID TO LATE MORNING. OVERALL SYSTEM
MOTION HAS BEEN MORE TO THE SOUTHEAST DURING THE PAST HOUR.
HOWEVER NUMEROUS CELL SPLITS HAVE RESULTED IN VASTLY DEVIANT
MOTIONS WITH A FEW STORMS.

AS OPPOSED TO YESTERDAY...NOT MUCH IS THERE TO HOLD BACK
CONVECTIVE DEVELOPMENT TODAY. WHILE THE SURFACE FRONT IS PARKED TO
OUR NORTH...A FEW BOUNDARIES HAVE BEEN LEFT OVER FROM CONVECTION
FRIDAY EVENING. THE AREA CERTAINLY REMAINS QUITE MOIST AND AMPLE
HEATING WILL LEAD TO MODERATE TO HIGH INSTABILITY. THIS WILL
LIKELY RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT FROM THE LATE
MORNING HOURS ONWARD. THE AREA WILL BE ON THE SOUTHERN PERIPHERY
OF DECENT MID LEVEL FLOW...WITH 40KT DEEP LAYER SHEAR SUPPORTIVE
OF MULTICELL AND SUPERCELL STRUCTURES. COOLER MID LEVEL TEMPS WILL
ENHANCE THE RISK FOR HAIL TODAY...WITH GOLF BALL OR EVEN SLIGHTLY
LARGER HAIL POSSIBLE.

ALL TOLD...IT LOOKS LIKE ON AGAIN...OFF AGAIN THUNDERSTORM
ACTIVITY IS EXPECTED FROM LATE THIS MORNING ONWARD. LOW LEVEL JET
DEVELOPMENT TONIGHT...ALONG WITH LINGERING LOW LEVEL BOUNDARIES...
WILL RESULT IN A MAINTENANCE OF THUNDERSTORM DEVELOPMENT THROUGH
THE OVERNIGHT HOURS. HAIL AND WIND WILL BE CONSISTENT SEVERE
WEATHER RISKS...WITH AN OUTSIDE SHOT AT AN ISOLATED TORNADO WITH
THE STRONGEST OF STORMS THIS AFTERNOON AND EVENING.

GAGAN

&&

.DISCUSSION...

THE THUNDERSTORMS THAT DEVELOPED ACROSS THE AREA LAST EVENING
DIMINISHED THIS MORNING AS INSTABILITY WEAKENED. STORMS CONTINUE
EAST OF THE CWA ACROSS EXTREME EASTERN MISSOURI ON TO THE EAST.
THESE STORMS HAVE BEEN AIDED...IN PART...BY A SOUTHWESTERLY LOW
LEVEL JET. ACROSS THE AREA THE LOW LEVEL WINDS ARE QUITE WEAK...
HOWEVER ACROSS CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS THE LOW
LEVEL JET IS PICKING UP SOME. THIS LOW LEVEL JET COULD BE THE
FOCUS FOR ADDITIONAL THUNDERSTORMS EARLY THIS MORNING. IF THIS
ACTIVITY DEVELOPS IT SHOULD MOVE TO THE EAST AND COULD AFFECT THE
WESTERN CWA DURING THE MORNING HOURS.

A WARM AND MUGGY AIRMASS WILL REMAIN OVER THE AREA TODAY...WITH
TEMPERATURES ONCE AGAIN WARMING INTO THE MIDDLE TO UPPER 80S WITH
DEWPOINTS WELL INTO THE 60S. HOWEVER...TEMPERATURES ALOFT WILL BE
COOL DUE TO AN ELEVATED FRONT MOVING THROUGH THE AREA YESTERDAY
EVENING. THIS WILL RESULT IN A WEAKER CAP MAKING SCATTERED
THUNDERSTORMS POSSIBLE WITH THE HEATING OF THE DAY. THIS EVENING
INTO THE OVERNIGHT HOURS A WEAK UPPER LEVEL DISTURBANCE WILL RIDE
THE NORTHWEST FLOW ALOFT INTO THE AREA. A LOW LEVEL JET WILL ALSO
BE A LITTLE STRONGER TONIGHT...WHICH COULD ALLOW CONVECTION TO
LAST LONGER INTO THE OVERNIGHT HOURS. THE ATMOSPHERE WILL BECOME
QUITE UNSTABLE ONCE AGAIN THIS AFTERNOON AND EVENING...AND WITH
0-6KM BULK SHEAR VALUES AROUND 40KT....SEVERE WEATHER WILL ONCE
AGAIN BE POSSIBLE. THE MAIN HAZARDS WILL BE DAMAGING WINDS...
LARGE HAIL AND LOCALLY HEAVY RAINFALL. ALTHOUGH THE RISK FOR
TORNADOES APPEARS TO BE LOW...CANNOT COMPLETELY RULE OUT AN
ISOLATED ONE ACROSS ACROSS KANSAS INTO EXTREME SOUTHWESTERN
MISSOURI...WHERE SHEAR WILL BE A BIT STRONGER.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON SUNDAY INTO
MONDAY AS A WARM FRONT PUSHES THROUGH THE AREA AND THE AIRMASS
REMAINS MOIST AND UNSTABLE. GIVEN THE INSTABILITY THAT WILL BE IN
PLACE...STRONG TO SEVERE WEATHER WILL BE POSSIBLE WITH ANY
THUNDERSTORMS DEVELOPMENT. WARM AND MUGGY CONDITIONS LOOK TO
CONTINUE THROUGH MOST OF NEXT WEEK. COULD SEE SOME POP UP
THUNDERSTORMS DURING THE EVENING HOURS TUESDAY AND WEDNESDAY.
THURSDAY INTO FRIDAY A COLD FRONT WILL PUSH THROUGH THE AREA
BRINGING MORE WIDESPREAD THUNDERSTORMS...AND ADDITIONAL CHANCES
FOR SEVERE WEATHER TO THE AREA.

WISE

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE REVOLVES
AROUND THUNDERSTORM CHANCES THROUGH THE FORECAST PERIOD.
THUNDERSTORM DEVELOPMENT OVER SOUTHERN KANSAS WILL EDGE NEAR THE
JLN AERODROME BY THE MID TO LATE MORNING HOURS. NOT QUITE SURE IT
WILL MAKE IT INTO JLN...SO HAVE MAINTAINED VCTS FOR NOW. THE RISK
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WILL PREVAIL ALL DAY. A
BETTER CHANCE AT MORE WIDESPREAD ACTIVITY IS POSSIBLE THIS EVENING
INTO THE OVERNIGHT. TIMING THE ARRIVAL OF THIS ACTIVITY IS
TROUBLESOME...BUT HAVE STARTED THE BALL ROLLING WITH A TEMPO FOR
TS DURING THE EVENING HOURS. ROUNDS OF STORMS WILL BE POSSIBLE
WELL BEYOND THE END OF THIS TAF CYCLE. EARLY MORNING MVFR FOG
SHOULD DISSIPATE BY 14Z AND OUTSIDE TSRA...MAINLY VFR CONDITIONS
ARE EXPECTED.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 31, 5:55 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT SAT MAY 31 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
555 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF GOLF BALLS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  LOCALLY HEAVY RAINFALL...
  AND ISOLATED TORNADOES ARE POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTH CENTRAL KANSAS EARLY
  THIS MORNING. THIS ACTIVITY WILL SPREAD EAST INTO THE WESTERN
  PORTION OF THE OUTLOOK AREA THIS MORNING...AND WILL MAINLY
  AFFECT AREAS ALONG AND WEST OF A BRANSON TO SPRINGFIELD TO
  NEVADA LINE.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF THE
  OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH HAIL TO THE SIZE
  OF QUARTERS AND DAMAGING WINDS BEING THE HAZARDS WITH THIS
  ACTIVITY.

  DISCUSSION:

  THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER KANSAS AND SPREAD
  EAST INTO WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING.
  WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...AREAS ALONG AND
  WEST OF A LINE FROM BRANSON...TO SPRINGFIELD...TO NEVADA CAN
  EXPECT LARGE HAIL...POSSIBLY UP TO TENNIS BALL SIZE...AND A FEW
  DAMAGING WIND GUSTS. THERE IS A CONDITIONAL RISK FOR ADDITIONAL
  SEVERE THUNDERSTORMS ACROSS THIS AREA DURING THE AFTERNOON AND
  EVENING. IF MORNING THUNDERSTORMS EXIT AND ADDITIONAL HEATING
  OCCURS...THUNDERSTORM REDEVELOPMENT WILL OCCUR. ONCE AGAIN LARGE
  HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER
  RISK...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF THE
  OUTLOOK AREA...MAINLY THIS AFTERNOON AND EVENING AS INSTABILITY
  INCREASES WITH THE HEATING OF THE DAY. HAIL TO THE SIZE OF
  QUARTERS AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THIS
  ACTIVITY.

  A WEAK FRONT WILL DROP SOUTH THROUGH THE AREA OVERNIGHT...WHICH
  WILL BE THE FOCUS FOR THUNDERSTORMS OVERNIGHT. DAMAGING WIND
  GUSTS AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE.

  HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE...
  ESPECIALLY IN AREAS THAT RECEIVE MULTIPLE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING ACROSS SOUTHERN
  MISSOURI. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS
  CENTRAL KANSAS...WHICH MAY SPREAD EASTWARD INTO EXTREME
  SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI ON SUNDAY. SEVERE
  STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

  CHANCES FOR THUNDERSTORMS WILL PERSIST THROUGH MONDAY AS A
  FRONTAL BOUNDARY LINGERS NEAR THE AREA AND SEVERAL UPPER LEVEL
  DISTURBANCES MOVE ACROSS THE REGION.

  THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE IN THE WORK WEEK
  AS ANOTHER SYSTEM MOVES INTO THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL MAY BE NEEDED ACROSS SOUTHEAST KANSAS AND
 EXTREME SOUTHWEST MISSOURI THIS MORNING AND AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:03 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan57 min
May 30, 8:49 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan56 min
May 30, 9:43 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan62 min
May 30, 10:10 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade65 min
May 30, 10:24 PM CDTSevere Thunderstorm WarningSGFCamden, Maries, Phelps, Pulaski66 min
May 30, 10:25 PM CDTSevere Thunderstorm WarningSGFDade, Dallas, Greene, Polk65 min
May 30, 10:43 PM CDTSevere Thunderstorm WarningSGFCamden, Miller62 min
May 30, 10:58 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence47 min
May 31, 12:31 PM CDTSevere Thunderstorm WarningSGFJasper46 min
May 31, 1:13 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton46 min
May 31, 1:45 PM CDTSevere Thunderstorm WarningSGFBarton60 min
May 31, 2:35 PM CDTFlash Flood WatchSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 21 more40 hr
May 31, 4:14 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon39 min
May 31, 6:48 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon30 min
May 30, 10:27 PM CDTSevere Thunderstorm WarningSGFCherokee63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.